It has been postulated the proton pump inhibitors (PPIs) may inhibit the absorption of calcium and that they may reduce bone resorption by inhibition of osteoclasts.
This study retrospectively examined the records of patients in the General Practice Research Database who were over the age of 50. Comparisons were made between those who experienced a hip fracture and control patients matched for certain variables including sex and age.
An analysis was performed for associations between hip fracture and use of PPIs and also histamine 2 receptor antagonists. The risk if hip fracture following at least one year of treatment with a PPI was 44% higher (odds ratio of 1.44) than in patients not taking a PPI. Long-term high-dose PPIs were associated with a greater risk having an odds ratio of 2.65. The association also grew in strength with time as follows:
- Odds ratio of 1.22 at 1 year [95% CI, 1.15-1.30]
- Odds ratio of 1.41 at 2 years [95% CI, 1.28-1.56]
- Odds ratio of 1.54 at 3 years [95% CI, 1.37-1.73]
- Odds ratio of 1.59 at 4 years [95% CI, 1.39-1.80]
The paper concludes that, "long-term PPI therapy, particularly at high doses, is associated with an increased risk of hip fracture". It would seem prudent to make patients aware of this long term risk of PPI treatment and make effective use of step-down, step-off and when required treatment strategies.
- Step-Down: use the lowest effective dose where PPI treatment is necessary
- Step-Off: stop PPI treatment if symptoms resolve, make use of other agents where symptoms are less severe
- Use "when required" dosing: encourage patients not to take PPIs every day but instead, only when they experience symptoms
Action: Clinicians should make patients aware of the risk of hip fracture associated with long-term PPI treatment. Using the strategies above should contribute to a reduction in the risk of hip fractures.
|« Suicide risk and antidepressants||Flu vaccination for poultry workers »|